EconPapers    
Economics at your fingertips  
 

The political budget cycles in the presence of a fiscal rule: The case of farm debt waivers in India

Vidya Mahambare, Sowmya Dhanaraj and Pragati Mittal

Journal of Policy Modeling, 2022, vol. 44, issue 3, 701-721

Abstract: Farm debt waivers which are meant to be a one-time settlement of loans have become common in India. This paper finds, after controlling for variables related to farming distress, that the timing of waiver announcements by state governments between 2001-02 and 2018–19 is associated with the timing of elections. This points toward a pattern of policy manipulation that suggests election-year targeting of the largest special interest group in India, namely farming households. The debt waivers, either announced as policies by incumbent governments prior to upcoming elections or as election pledges by political parties which are fulfilled after winning elections, are unanticipated shocks to government revenue expenditure. We find that the waivers are associated with an increased revenue deficit, which is accommodated by a nearly 1/3rd cut in capital outlay to control the fiscal deficit, given the presence of a fiscal rule. Given its path dependence, lower capital expenditure also reduces the quality of government spending in subsequent years.

Keywords: Farm debt waivers; Agriculture policy; Political budget cycle; Electoral promises; Fiscal rules (search for similar items in EconPapers)
JEL-codes: H31 H53 H62 H81 Q14 Q18 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0161893822000254
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jpolmo:v:44:y:2022:i:3:p:701-721

DOI: 10.1016/j.jpolmod.2022.05.002

Access Statistics for this article

Journal of Policy Modeling is currently edited by A. M. Costa

More articles in Journal of Policy Modeling from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jpolmo:v:44:y:2022:i:3:p:701-721